Cathleen, is there any chance at all that she injected Humalog instead of Lantus? A few decades ago I was taking a mixture of a small amount of Regular and a large amount of NPH (I think) in the morning. I got the two mixed up and wound up injecting a large amount of Regular. I passed out soon after getting to work. Luckily the campus nurse where I was working knew me well, and was proficient, and immediately figured out what must have happened, and got some glucose into me.
I’m sorry you haven’t found a definitive reason for that scary low. Sometimes things happen that remain a mystery, and sometimes there’s an “aha!” moment when we make a connection later.
As you know, the key is to be prepared for what might happen, even when we’ve done all we can to stay in range and something like this seems unlikely.
I’m not going to tell you not to worry about your daughter when she is at college - that would be fruitless to say the very least. But if it helps at all, a few thoughts:
*Anyone with a medical condition should let their roommate know about it, and what a developing issue looks like and what to do. In this case it will help to know about her CGM - what it’s for; the pass code and how to read it; what’s normal etc.; what the alarms/alerts mean and how to turn them off; and first and foremost of course symptoms of lows (good to know even with a CGM) and how to treat them.
We might know we need a certain number of carbs and what constitutes that amount, but keep it simple - maybe package up a few sets of the number of glucose tabs, lifesavers or preferred candy she typically uses; Liquids work faster than solid foods so keep miniature cans of juice or soda to use. They’re between 6 and 7oz and a full can might be too much for her needs so she could say to give half, or give the whole thing and she can correct later.
Keep glucagon or Baqsimi (inhaled glucagon) available and review the steps on how to use it. Baqsimi may be less intimidating than a glucagon kit as you don’t need to mix or inject.
Who she tells will be up to her but she may find it comforting to share with people she gets to know, and her school might have a famous group for other students with Type1 so she could look into that.
The school may make accommodations available in case she needs to reschedule a test or something along those lines due to a diabetes issue, so she should check with them: she’ll need to speak with her professors to introduce herself so they’ll know who she is. I don’t think these discussions need to be very technical and involve a ton of education about Type1 - just let them know she has certain medical needs. But guidance on that might come from the school.
Those are a few thoughts from personal experience as a diabetic who attended college. Forty years ago. For some maybe more helpful and definitely more current information😊 I found a website for students getting ready for college with Type1 and the parents who are about to release them into the world. Posting links is not recommend on the forum but look up The diabetes link dot org (no spaces of course) for info for both students and parents.
All the best to you and your daughter in this next exciting phase!
Dorie, thank you so much for the college ideas, so helpful and reassuring! I will be re-reading these a few times over as we prepare. I hope she finds some supportive roommates and I think her school will be proactive in providing needed accommodations. As far as managing sudden lows, my main concern, I think she is getting better at catching them and the Dexcom has saved the day more times than we can count.
Thanks again for your thoughtful response!
Wow, Keith, what a nice colleague you had! We keep the Humalog and Lantus in separate spots to try to avoid confusing them. I found the pen needle still on the Lantus (as a teen doesn’t always clean up after giving injections!), so I don’t think that happened this time, thankfully.
Yes I had a similar experience with Lantus about four years ago.
I took lantus in the morning even though most people take it at night. That’s not important to the story but I mention it only because most people don’t take it in the morning.
Very soon after taking my normal daily dose I began feeling a low coming. I have been Type1 since 1984 and haven’t ever experienced anything like what was about to happen. My blood sugar dropped so fast that I actually blacked out. The last thing I remember was testing my blood sugar and it was 23. When I came to there were two paramedics in my house. My wife had called them.
I have no idea how or why it happened. I had worked out hard the previous day and then hadn’t eaten much, but like I said I’m not new to this disease. I don’t think any of the doctors or nurses believed my story. They all think I took the wrong insulin but I was taking 30 units of Lantus and had I taken 30 units of fast acting insulin I doubt I would be here today.
In the end it was what got me to switch to the pump and the Dexcom CGM thing. I’m terrified of going back on Lantus after that experience. I’m not crazy about the pump but it’s better because you only use fast acting insulin, which decreases the chances of such a serious low. The lows can kill you.
Hi, I just have one quick thought. When I was in your daughter’s age range my BG would drop suddenly when my period started. I wonder if this could be the cause. For me, my blood glucose would run high the week before and drop suddenly once my period started. I learned to not over bolus for the high BGs in order to not drop so low.